Maryland, 2008

High Wind in Maryland, March 20, 2008

March 20, 2008 · NWS LWX · 1 event in 1 county or zone

A cold front crossed the region during the late evening hours of March 19th and into the early morning early March 20th. Northwest winds increased behind the front, with several automated observations measuring wind gusts in excess of 40 knots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front crossed the region during the late evening hours of March 19th and into the early morning early March 20th. Northwest winds increased behind the front, with several automated observations measuring wind gusts in excess of 40 knots. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 1:19 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 20, 1:19 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 AM EDT THU MAR 20 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC OVERNIGHT. SHOWERS AND A
CHANCE OF THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. HIGH
PRESSURE WILL BUILD BACK OVER THE REGION ON THURSDAY AND
FRIDAY...BRINGING COOLER TEMPERATURES AND BREEZY CONDITIONS. ANOTHER
FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

HV CANX MOST OF SVR TSTM WATCH...LVG IT NEAR THE CHSPK BY
SHORELINE. AT THIS PT...TRENDS HV BEEN DWNWD...AND SUSPECT WE WL
BE ABLE TO CLR REST OF WATCH SHORTLY.

CDFNT BWI-DCA-CHO ATTM. G40 KT IN ITS WAKE. WND ADVY CONTS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
UPSLOPE SNOW SHOWERS WILL BE ONGOING AT THE BEGINNING OF THE
PERIOD...BUT SHOULD TAPER OFF BY MIDDAY.

THE MAIN STORY WILL BE THE WINDS TOMORROW. WINDS WILL SHIFT TO THE
NW BEHIND THE FRONT...AND BECOME QUITE GUSTY. WIND GUSTS AROUND 40
KNOTS ARE LIKELY. A WIND ADVISORY IS IN EFFECT THROUGH 6PM ACROSS
MOST LOCATIONS EXCEPT FOR LOWER SOUTHERN MARYLAND.

SKIES SHOULD CLEAR PRETTY EARLY ON TOMORROW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NEXT SYSTEM WILL MOVE FROM THE CNTRL PLAINS FRI MORNING TO THE
CENTRAL APPALACHIANS BY 18Z SAT. MODELS DIFFER QUITE A BIT WITH THE
EXACT TRACK OF THE STORM WHICH HAS IMPLICATIONS IN PRECIP TYPE AND
WHERE WARM SECTOR WOULD SET UP. LOOKS LIKE MOISTURE WILL BE VERY
LIMITED WITH NO INFLUX OF GULF MOISTURE BUT IMPRESSIVE DYNAMICS AND
VERY COLD AIR ALOFT. FOR NOW FOLLOWED THE 09Z SREF MEAN WHICH HAS
THE STORM TRAVERSING THE CWA WITH CNTRL VA AND LOWER SRN MD GETTING
INTO THE WARM SECTOR. GIVEN PROGGED H5 TEMPS AOB -25C AND STRONG
INSOLATION COULD SEE SOME TSTMS IN THE WARM SECTOR. ANY SNOW FRI
NIGHT AND EARLY SAT MAINLY ALONG AND NORTH THE MASON DIXON LINE
SHOULD NOT BE A BIG DEAL WITH QPF AMTS LESS THAN A TENTH OF AN INCH.

UNCERTAINTY CONTINUES EARLY NEXT WEEK WITH HOW MUCH ERN US
AMPLIFICATION TAKES PLACE. 12Z GFS/GEFS AND CANADIAN MODELS KEEP
POTENTIAL STORM WELL SOUTH WITH ANY EFFECTS JUST SOUTH OF THE AREA
AND ALONG THE COAST. 00Z EUROPEAN HAS THE MOST WESTWARD TRACK AND
BRINGS SIG SNOWS FROM THE MID ATLC TO NEW ENGLAND. 12Z ECMWF NOT
AVAILABLE AT THE TIME OF THIS WRITING. FOLLOWED HPC GUIDANCE HERE
KEEPING SYSTEM FAR ENOUGH SOUTH FOR ANY SIG WINTER PRECIP.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
CIGS/VSBYS ARE MOSTLY MVFR THIS EVENING. THIS TREND WILL CONTINUE
OVER THE NEXT SEVERAL HOURS.  A FRONTAL PASSAGE IS STILL ON TRACK
OVERNIGHT...AND EXPECT STRONGER SHOWERS AND POSSIBLY THUNDERSTORMS
TO  ACCOMPANY IT. THE STORMS WILL BE CAPABLE OF MIXING DOWN THE 60
TO 70 KT WINDS ALOFT AND IFR CONDITIONS ARE ALSO POSSIBLE IN THESE
THUNDERSTORMS.

GUSTY SOUTH-SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE FRONT...WHILE
A WIND SHIFT TO THE NW BEHIND THE BOUNDARY WILL OCCUR. WINDS WILL
REMAIN GUSTY...MOST LIKELY IN THE 30 TO 40 KT RANGE FOR LATE TONIGHT
AND TOMORROW.

CIGS/VSBYS ARE EXPECTED TO IMPROVE TO VFR EARLY IN THE DAY TOMORROW.

VFR CONDITIONS THRU SAT. GUSTY NW WINDS 20-25KT FRI
DIMINISHING AFTER SUNSET.

&&

.MARINE...
SOLID SCA WINDS ARE OCCURRING ACROSS THE ENTIRE BAY WITH WIND GUSTS
APPROACHING GALE CRITERIA. WILL LEAVE THE GALE WARNING HEADLINE UP
FOR THE OVERNIGHT...WITH AN INCREASING PRESSURE GRADIENT AHEAD OF
THE FRONT WINDS SHOULD SLOWLY PICK UP.

THE GALE WARNING REMAINS IN EFFECT THROUGH TO 00Z FRI FOR WIND GUSTS
AROUND 35 KNOTS BEHIND THE FRONT.

SCA CONDITIONS LIKELY TO CONTINUE THRU FRI AFTERNOON.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE STILL RUNNING ABOUT ONE TO TWO FEET ABOVE NORMAL
VALUES. THE OPERATIONAL MODELS ARE STILL SHOWING THE HIGHEST TIDES
THIS EVENING AND DURING THE EARLY MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     DCZ001.
MD...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR MDZ003>007-
     009>011-013-014-501-502.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     MDZ007-011-013-014-016>018.
VA...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR VAZ021-025>031-
     036>042-050>056.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     VAZ052>055-057.
WV...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR WVZ050>055-
     501>504.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ530>537.

&&

SYNOPSIS...BJL/NWL
NEAR TERM...HTS
SHORT TERM...BJL/NWL
LONG TERM...LFR
AVIATION...BJL/NWL/LFR
MARINE...BJL/NWL/LFR
TIDES/COASTAL FLOODING...BJL/NWL
Hazardous weather outlook, Mar 20, 1:45 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 AM EDT THU MAR 20 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
245 AM EDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ALONG THE SHORELINE
OF THE CHESAPEAKE BAY UNTIL 4 AM. THE PRIMARY CONCERN WILL BE FOR
DAMAGING WIND GUSTS.

A COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FOR
COUNTIES ADJACENT TO THE TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY. PLEASE REFER TO WBCCFWLWX /WHUS41/ FOR FURTHER
DETAILS.

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND
PORTION OF THE CHESAPEAKE BAY.

A WIND ADVISORY IS IN EFFECT FOR EVERYWHERE IN THE FORECAST AREA
EXCEPT FOR LOWER SOUTHERN MARYLAND. WIND GUSTS WILL INCREASE TO 45
MPH AT TIMES AREA WIDE OVERNIGHT AND WILL CONTINUE THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING CONTINUES THROUGH THURSDAY AFTERNOON ON THE WATERS.
SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH FRIDAY
AFTERNOON.

WIND GUSTS ON LAND THURSDAY MAY APPROACH 45 MPH. A WIND ADVISORY IS
IN EFFECT FOR ALL AREAS EXCEPT LOWER SOUTHERN MARYLAND.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD AND HIGH WIND OR DAMAGE REPORTS TO THE NATIONAL
WEATHER SERVICE VIA PHONE OR EMAIL.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201330-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
245 AM EDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT. WIND GUSTS WILL BE 45 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS THURSDAY MAY APPROACH 45 MPH. A WIND ADVISORY IS IN
EFFECT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HTS

In the hours before

Special weather statement, Mar 19, 8:33 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 PM EDT WED MAR 19 2008

VAZ021-025-WVZ054-200215-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-
933 PM EDT WED MAR 19 2008

...GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON
AND AUGUSTA COUNTIES...

AT 933 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
ALONG A LINE EXTENDING FROM MONTEREY TO NEOLA...MOVING EAST AT 45
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...IN
ADDITION TO HEAVY RAINFALL.

THE COMMUNITIES OF BOLAR... MONTEREY... SIRONS MILL...PALO ALTO ...
CLOVER CREEK... WILLIAMSVILLE...LIBERTY AND AUGUSTA WILL BE AFFECTED
BY THESE STORMS.

PELOQUIN
Special weather statement, Mar 19, 9:21 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 PM EDT WED MAR 19 2008

MDZ003>005-009-VAZ042-WVZ053-200245-
WASHINGTON MD-CARROLL MD-FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
JEFFERSON WV-
1021 PM EDT WED MAR 19 2008

...GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT THE NORTHWEST BALTIMORE
AND WASHINGTON DC SUBURBS...

AT 1021 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HAGERSTOWN MARYLAND TO WINCHESTER
VIRGINIA...MOVING EAST AT 35 MPH.

THIS ACTIVITY IS EXPECTED TO AFFECT THE NORTHWEST SUBURBS OF
BALTIMORE AND WASHINGTON DC THROUGH MIDNIGHT. SHOWERS AND
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...IN ADDITION TO HEAVY RAINFALL.

THE COMMUNITIES OF THURMONT...EMMITSBURG...RANSON...CHARLES TOWN...
BRADDOCK HEIGHTS...BRUNSWICK...TANEYTOWN AND WALKERSVILLE WILL BE
AFFECTED BY THESE STORMS.

PELOQUIN
Special weather statement, Mar 19, 9:51 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 PM EDT WED MAR 19 2008

VAZ029-030-040-041-051-200345-
CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-
1051 PM EDT WED MAR 19 2008

...GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT PORTIONS OF THE
SHENANDOAH VALLEY AND NORTHERN VIRGINIA...

AT 1051 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR FRONT ROYAL TO LURAY...MOVING EAST
AT 35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...IN
ADDITION TO HEAVY RAIN.

THE COMMUNITIES OF FRONT ROYAL...SPERRYVILLE...HUME...DELAPLANE AND
THE PLAINS WILL BE AFFECTED BY THESE STORMS.

PELOQUIN
Special weather statement, Mar 19, 10:16 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 PM EDT WED MAR 19 2008

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-
200600-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
1116 PM EDT WED MAR 19 2008

...GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT AREAS EAST OF THE
BLUE RIDGE THROUGH 2 AM...

AT 1115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE BLUE RIDGE.
THIS LINE WAS MOVING EAST AROUND 45 MPH. THIS WOULD BRING SHOWERS
AND THUNDERSTORMS TO THE INTERSTATE 95 CORRIDOR BY 1230 AM. GUSTY
WINDS TO 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE IN STRONGER
STORMS.

PELOQUIN
Special weather statement, Mar 19, 11:10 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1210 AM EDT THU MAR 20 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ALONG THE INTERSTATE
95 CORRIDOR EAST TO THE CHESAPEAKE BAY. THE PRIMARY NET FREQUENCY IS
147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Anne Arundel

When
March 20, 2:29 AM EST
Where
Anne Arundel forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

An automated observation at Archbishop Spalding High School in Severn measured a wind gust of 52 knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89650.